Currently, in the United States, there is an opioid crisis affecting millions of people. Opioids are a class of drugs that act directly on opioid receptors found in the brain, central nervous system and the digestive system. Opioids can temporarily make individuals feel euphoric or extremely relaxed. However, when misused, opioids become deadly. If an individual experiences an opioid overdose, they may stop breathing, go into cardiac arrest or experience other severe side effects. Opiate overdoses are more common in individuals who are addicted to opioids. Statistics on opioid overdose deaths and national overdose rates include:
- In 2019, it was estimated that there are over 130 opioid overdose deaths per day
- Prescription opioid misuse costs the United States over $78 billion dollars per year
- Opiate overdose rates have increased since the 1990s
- In 2017, 47,000 people died from opioid overdoses
What Causes Opioid Overdose?
What are the possible causes of an opioid overdose? There are a variety of causes for an opioid overdose beyond taking a high dose. For example, a study conducted in 2011 analyzed the root causes of an opiate overdose including:
- Incorrect methadone dosing as part of methadone maintenance treatment; methadone use in general through mandated therapy programs
- Physician error (certain patient medication information not disclosed, etc.)
- Individuals not following their specific prescribed opioid regimen
- Unknown or other mental and physical health conditions
- Co-occurring substance use disorders
- The presence of other drugs in the person’s system
Opioid Overdose Symptoms
If an individual is actively overdosing from an opiate, they may exhibit certain opioid overdose symptoms. It is important to know that not all opioids are created equally. For example, fentanyl is a synthetic opioid that can be much more powerful than heroin. Doses may vary substantially between types of opioids. A small dose of fentanyl may be many times more lethal than heroin.
However, if a person overdoses on an opioid or a combination of opioids, it is likely their breathing rate will substantially decrease regardless of the opioid taken. Some examples of fatal opiate overdose symptoms include:
- Losing consciousness
- Decreased or stopped breathing
- Labored or intermittent breathing
Some examples of nonfatal opioid overdose symptoms that may become dangerous depending on the situation include:
- Loss of balance
- Decreased pupil size
- Falling or slumping over
Signs of Opioid Overdose
If an overdose is suspected, individuals should call 911 or contact emergency services. Some signs of an opioid overdose are obvious for individuals who have experienced loved ones or friends with addiction, while other symptoms will seem completely unrelated.
In cases where opioid dependence has been well established, family members or friends can recognize tell-tale signs of an opiate overdose. Besides slowed breathing, friends, family members, acquaintances and even strangers can look out for:
- Drastic changes in appetite or weight
- A lack of responsiveness that is abnormal
- Intense tiredness or drowsiness
- Changes in blood pressure
- Experiencing frequent and intense thirst
- Repeated or frequent body aches, cramps, pains or even spasms
- Decreased movement
- Limbs swelling
Opioid Overdose Risk Factors
Opioid overdoses are common and can happen to anyone who uses opioids, even those who use their prescriptions correctly. In the latter case, some people may be unaware that opioids combined with the medicine they’re currently taking can be a dangerous combination. Additionally, if a person isn’t honest with their physician, the physician may not know a person’s medical history and may prescribe something incorrectly. Whatever the reason behind the overdose, there are certain risk factors associated with overdosing from opioids.
By far, the largest risk factor for overdosing on opioids is for individuals who are already addicted to opioids. Other opioid overdose risk factors include:
- Individuals that use other opioids simultaneously
- People with reduced tolerances for opioids (e.g., individuals who have recently gone through a detoxification program)
- People who inject opioids versus taking them as intended
- Individuals who are prescribed high-dose opioids
- Using opioids in combination with other central nervous system depressants
- Having a mental health or physical condition requiring consistent treatment
- Having a personal history of substance abuse
- Taking multiple prescriptions simultaneously
- Being diagnosed with more than one mental health condition
Opioid Overdose Prevention
There are numerous ways to prevent opioid overdoses. For example, communities across the United States and in other countries have created treatment options for individuals with opioid addiction. Medical professionals also began reducing the number of opioid prescriptions they give to patients and carefully monitor the patients who do need prescriptions. The sale and distribution of legal prescription opioids are more carefully monitored. Unfortunately, only 10% of individuals who need treatment for opioid addiction actually have access to or receive treatment.
It is important to know that death from an opioid overdose is preventable when trained medical professionals, loved ones or even strangers have an opioid overdose prevention toolkit on hand. Such tool kits provide medicine capable of reversing the dangerous effects of an opioid overdose.
Alternatively, several countries experimented with opioid overdose prevention programs. For example, all around the world, the effectiveness of such programs have been demonstrated to save lives by training individuals how to use life-saving drugs and how to resuscitate overdosing individuals. In the United States, it is estimated that 20% of distributed toolkits reversed opioid overdoses.
Opioid Overdose Treatment
How exactly are opioid overdoses treated? The actions of opioids on the body can be directly reversed using drugs called opioid antagonists. Antagonists outcompete opioids for binding to receptors found throughout the body and the brain. Such compounds prevent respiratory depression and other serious side effects associated with opioid overdoses. The United States Food and Drug Administration (FDA) approved the use of naloxone for opiate overdose treatment. Naloxone used as an opioid overdose treatment can even be administered at home.
Narcan for Opioid Overdose
The form of naloxone that is available without a prescription at most pharmacies in the United States is known as Narcan.
Narcan is naloxone in the form of an intranasal spray that individuals can administer without any medical training. Narcan for opioid overdose has the capacity to save a person’s life. Narcan is commonly referred to as an opioid overdose antidote.
Narcan may commonly be included in most opioid overdose kits for how easily and quickly it can be administered. These kits may also be referred to as opioid overdose rescue kits.
If you or a loved one struggle with opioids, help is available. Call The Recovery Village Ridgefield today to speak with a representative about how professional addiction treatment can help address substance use disorders along with any co-occurring mental health conditions.
The Mayo Clinic. “Drugs and Supplements: Morphine (Oral Route).” July 1, 2019. Accessed August 6, 2019.
National Institute on Drug Abuse. “Opioid Overdose Crisis.” January 2019. Accessed August 8, 2019.
Webster, Lynn; et al. “An Analysis of the Root Causes for Opioid-Related Overdose Deaths in the United States.” Pain Medicine, June 2011. Accessed August 8, 2019.
World Health Organization. “Information sheet on opioid overdose.” August 2018. Accessed August 6, 2019.
How Long Do Opioids Stay in Your System?
How Doctor Shopping Spurs The Opioid Crisis
How Dentists Can Help Fight The Opioid Epidemic
Opioid Crisis Costs Washington State Billions
Washington State Opioid Response Plan
Reasons Oregon Opioid Deaths on the Decline
Pain Management Without Opioids
Mixing Opioids and Alcohol
Tapering Off Opioids